MAUDE Adverse Event Report: COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL
Model Number G49945
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Contaminant devices: boston sensor wire, boston zerotip basket, fixed core wire guide, open-end ureteral catheter sof-flex, karl storzs flexible ureterscope.(b)(6).Patient code: no code available: a foley catheter was placed and patient was admitted for observation for infection.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, kidney stones were removed from one kidney on (b)(6) 2019.The physician was unable to advance the scope due to ureter spasm(rh).A universal soft ureteral stent was placed in each kidney.The patient returned to the facility on (b)(6) 2019 to have stones removed from the other kidney and the physician found the pigtail of the stent was knotted.The knot had to be lasered open in order to retrieve the stent.The stent was removed with forceps and another manufacturer's ureteral stent was placed.After the knot was lasered, the physician found extravasation of contrast.A foley catheter was inserted in the patient and he was placed under observation for infection and a urine rack test was order to monitor blood "clot." the patient was deemed "well and discharged." additional information has been requested regarding the patient and the event.At the time of this report, no further information has been provided.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of device history record, the instructions for use, quality control data, and specifications.Visual inspection confirmed that two 6fr stents were received in used condition.Stent a was returned intact.The diameter of the distal coil measured 20mm, and the proximal coil measured 17mm.The length of the stent body between the two coils measured 22cm.There were no kinks noted in either the coils or body of the stent.There were no manufacturing anomalies noted in stent a.Stent b was received in two segments.The proximal coil width measured 2.6cm, and the distal coil width measured 26mm.The distal coil was severed 9cm from the distal tip.The point of separation occurred around a side port and showed melting, which indicated damage from laser usage.There were grasper marks located at 1cm from the first ink band below the distal coil on the stent body.There were also two punctures located below the proximal coil.One penetrated the material and the other had a blister/bubble on the surface of the stent body.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions listed: *the universa soft stents must not remain indwelling more than six months.If the patient¿s status permits, the stent may be replaced with a new stent.*these stents are not intended as permanent indwelling devices.*do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.* a pregnant patient must be more closely monitored for possible stent encrustation due to calcium supplements.* improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.* angulation of the wire guide or stent should be avoided.Use of a 0-degree scope lens is recommended.Scopes larger than 21.0 french are suggested.* individual variations of interaction between stents and the urinary system are unpredictable.* ureteral stents should be checked periodically for signs of encrustation and proper function.Periodic checks of the stent by cystoscopic and /or radiographic procedures are recommended at intervals deemed to be appropriate by the physician in consideration of the individual patient¿s condition and other patient specific factors.The stent is not intended as a permanent indwelling device which should not exceed 180 days.Complications of ureteral stent placement include but not limited to encrustation.Individual variations of interaction between the stent and the urinary system are unpredictable.Because stent material can react in unexpected ways depending on patient¿s individual body chemistry, medications administered, as well as degrading with exposure to uv light, we are unable to ascertain with any certainty the root cause of this event.A review of the device history record did not identify any related anomalies.There have been no other complaints reported for the same lot.The customer returned two stents, one of which was intact and showed no manufacturing anomalies.The second stent was returned in two segments and appeared to be melted which matches the report that the stent was removed with the aid of a laser.The cause of the complaint is a known inherent risk of the device.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 18sep2019: the extravasation was caused by a laser injury to the ureter while attempting to break knots in the stent, and the contrast was leaking from the ureteric wall.The patient showed no evidence of infection but was given oral antibiotics for prophylactic.There was 200ml of blood loss noted after the knotted stent was removed.

Brand Name
UNIVERSA SOFT URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9013899
Report Number1820334-2019-02285
Device Sequence Number2377747
Product Code FAD
UDI-Device Identifier00827002499454
UDI-Public(01)00827002499454(17)211217(10)9388279
Combination Product (Y/N)N
PMA/510(K) Number
K151051
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 10/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/17/2021
Device Model NumberG49945
Device Catalogue NumberUSH-600
Device Lot Number9388279
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2019
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date09/12/2019
Supplement Report FDA Received Date10/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Patient Age45 YR